Michigan, 2008Hail and Damaging Winds in Michigan, June 13, 2008
June 13, 2008 · NWS DTX · 9 events in 3 counties and zones
A few severe thunderstorms developed during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 13, 2:35 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 2:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 AM EDT FRI JUN 13 2008
.SHORT TERM...TODAY
SOUTHEAST LOWER MI NOW WELL WITHIN A DEEP MOIST SOUTHWESTERLY FLOW
EARLY THIS MORNING...AS THE UPPER RIDGE AXIS SLIDES TOWARD THE
APPALACHIANS AND A LONGWAVE TROUGH ROTATES INTO THE PLAINS.
DEWPOINTS ACROSS THE SOUTHERN THIRD NOW IN THE UPPER 60S...WHILE PW
VALUES CLIMB ABOVE 1.5 INCHES. ACTIVE WEATHER CONTINUES JUST
UPSTREAM...AS NUMEROUS CONVECTIVE CLUSTERS CONTAINING EMBEDDED
LEWPS/ROTATION FOCUS ALONG AN AXIS OF STRONG LARGE SCALE ACCENT
WITHIN A 45+ KNOT NOCTURNAL LOW LEVEL JET AND EAST OF AN ATTENDANT
COLD FRONTAL BOUNDARY. WITH THE JET AXIS ORIENTED TOWARD THE
NORTHEAST...SEEING THE PRECIPITATION STRUGGLE TO MAKE MORE OF AN
EASTERLY PUSH. NONETHELESS...GIVEN THE STRENGTH OF THE FORCING AND
MID LEVEL WIND FIELDS...THE POTENTIAL REMAINS FOR ORGANIZED STORMS
TO SHIFT SLIGHTLY EAST THIS MORNING. THIS HAS PROMPTED SPC TO ISSUE
A TORNADO WATCH FOR THE SAGINAW VALLEY THROUGH 14Z.
COVERAGE MAY REMAIN MORE LIMITED ACROSS CENTRAL/SOUTHERN AREAS THIS
MORNING GIVEN MORE LIMITED LARGE SCALE FORCING. HOWEVER...WILL
MAINTAIN A CHANCE POP THROUGH THE MORNING GIVEN A DEEP SATURATED
COLUMN...INCREASING LAPSE RATES AND THE POTENTIAL FOR OUTFLOW
INDUCED CONVERGENCE FROM ONGOING CONVECTION CURRENTLY MOVING ACROSS
LAKE MICHIGAN. CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY
INTO THE AFTERNOON/EVENING HOURS...AS MOIST BOUNDARY LAYER
CONDITIONS AND DIURNAL HEATING PUSH CAPES OVER 1000 J/KG AND FORCING
INCREASES WITHIN THE FAVORABLE RIGHT ENTRANCE REGION JET STRUCTURE.
GFS REMAINS THE MOST UNSTABLE...INDICATING THE POTENTIAL FOR CAPES
IN EXCESS OF 2000 J/KG. EXTENT OF AIRMASS DESTABILIZATION WILL
LARGLY DEPEND ON THE AMOUNT OF HIGH CLOUD DEBRIS THAT WORKS IN FROM
ONGOING CONVECTION. A PREDOMINATELY UNIDIRECTIONAL SOUTHWEST WIND
FIELD...WITH BULK SHEAR VALUES EXCEEDING 40 KNOTS...SHOULD
PROMOTE/EVOLVE THE MAIN STORM MODE INTO LINE SEGMENTS/BOWS WITH
DAMAGING WINDS BEING THE MAIN THREAT DURING THE LATE
AFTERNOON/EVENING.
&&
.LONG TERM...
VERY DEEP/MATURE UPPER LEVEL CYCLONE/CIRCULATION CENTERED OVER
CENTRAL NORTH AMERICA...GRADUALLY SLIDING TO THE
NORTHEAST...RESULTING IN SIGNIFICANT HEIGHT FALLS OVER SOUTHERN
LOWER MICHIGAN TONIGHT. SIMILAR TO WHATS BEING OBSERVED UPSTREAM
THIS MORNING...COULD SEE TRAINING OF STORMS LEADING TO SOME FLOOD
CONCERNS (PW VALUES NEAR 2 INCHES) BEFORE 850/700 THETA-E RIDGE/COLD
FRONT CLEARS THE REGION...IN ADDITION TO THE SEVERE THREAT DURING
THE EVENING HOURS UNTIL BOUNDARY LAYER COOLS AND BEGINS TO
STABILIZE.
ALL MODELS DO SHOW THE SURFACE COLD FRONT EAST OF THE CWA BY 12Z
SATURDAY...WITH GENERAL SUBSIDENCE AND ENHANCED SURFACE RIDGING
BUILDING INTO THE AREA. WITH NO TRIGGER...IT LOOKS TO BE TOO DRY
(850/700 MB RH PREDOMINATELY BELOW 55 PERCENT) TO SUPPORT STORMS
WITH LIS (SFC-850MB) FORECASTED TO REMAIN POSITIVE THROUGH 00Z
SUNDAY.
NEXT MID TROPOSPHERIC COLD POOL/UPPER LEVEL CIRCULATION LINED UP
OVER BRITISH COLUMBIA WILL SEND AT LEAST ONE PIECE OF ENERGY INTO
THE CENTRAL GREAT LAKES FOR THE SECOND HALF OF THE
WEEKEND...SUPPORTING A CHANCE OF THUNDERSTORMS AS MID LEVEL LAPSE
RATES STEEPEN UP TO 7 C/KM. ALTHOUGH...SIGNIFICANT DIFFERENCES IN
500 MB TEMPS NOTED ON SUNDAY OVER LOWER MICHIGAN WHEN COMPARING 00Z
UKMET/GFS/NAM...DUE TO THE HANDLING OF THE UNRAVELING OF THE BRITISH
COLUMBIA SYSTEM.
MODELS SUGGEST THE SURFACE COLD FRONT WILL COME THROUGH SUNDAY
NIGHT/MONDAY...WITH THE NAM BEING ONE OF THE SLOWEST SOLUTIONS.
REGARDLESS...CHANCE POPS SUNDAY NIGHT/MONDAY IS FINE AT THIS POINT.
12Z MEDIUM RANGE MODELS (GFS/EUROPEAN) SUGGEST WE WILL TRANSITION
BACK TO AN AMPLIFIED/PSEUDO OMEGA BLOCKING PATTERN...WITH SOUTHEAST
MICHIGAN EMBEDDED WITHIN THE COOLER AND DRY NORTHWEST CONFLUENT FLOW.
CURRENT GRIDS/ZONES DEPICT THIS...AND HAVE MADE NO ADJUSTMENTS
TUESDAY AND BEYOND. HOWEVER...00Z GUIDANCE SUGGESTS THE UPPER LOW
WILL BE FARTHER WEST/CLOSER TO THE CENTRAL GREAT LAKES...WHICH COULD
LEAD TO A BIT MORE UNSETTLED/SHOWERY WEATHER.
&&
.MARINE...
WINDS WILL SHIFT TOWARD THE SOUTHWEST TODAY IN ADVANCE OF AN
APPROACHING COLD FRONT. DEEPER MIXING WILL BRING OCCASIONAL GUSTS
TO 20 KNOTS DURING THE AFTERNOON/EVENING. A MOIST ENVIRONMENT WILL
ALLOW THUNDERSTORMS TO INCREASE IN COVERAGE BY LATE THIS
AFTERNOON...WITH A CHANCE OF THUNDERSTORMS PERSISTING THROUGH
TONIGHT. WINDS WILL SHIFT TOWARD THE WEST BEHIND THE COLD FRONT ON
SATURDAY. ANOTHER COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS
ON SUNDAY.
&&
.PREV DISCUSSION...ISSUED 122 AM EDT FRI JUN 13 2008
AVIATION...
THERE IS SOME CONCERN FOR A BRIEF SHOWER OR THUNDERSTORM DURING THE
EARLY MORNING HOURS DUE TO OVERHEAD DEVELOPMENT. WE CONTINUE TO
EXPECT THE STORMS OVER NORTHERN LOWER AND CENTRAL LAKE MICHIGAN TO
REMAIN TO OUR NORTH AND WEST. ANY ACTIVITY TO AFFECT SE MICHIGAN
WILL DEVELOP OVERHEAD BUT COVERAGE IS EXPECTED TO BE TOO LOW TO
INCLUDE IN THE FORECAST FOR ANY ONE AIRPORT. OUTSIDE OF THAT, A
PERIOD OF MVFR VISIBILITY IN FOG/HAZE AROUND SUNRISE IS POSSIBLE BUT
A BETTER CHANCE OF MVFR CONDITIONS WILL ARRIVE DURING THE AFTERNOON
AND EVENING WITH PROSPECTS OF HEAVIER SHOWERS AND THUNDERSTORMS.
SURFACE ANALYSIS AND MODEL FORECASTS INDICATE TOO MUCH GRADIENT FLOW
FOR MUCH OF AN OBSTRUCTION BUT SOME LIGHT HAZE SHOULD BE TO BE
EXPECTED AS SURFACE DEWPOINT APPROACHES 70F AROUND SUNRISE.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...UNTIL 6 AM FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...MR
LONG TERM....SF
MARINE.......MR
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jun 13, 3:06 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 AM EDT FRI JUN 13 2008
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
406 AM EDT FRI JUN 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...POTENTIALLY
SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND HEAVY RAINFALL
WHICH MAY LEAD TO LOCALIZED FLOODING. HOWEVER...LARGE HAIL AROUND
ONE INCH IN DIAMETER AND ISOLATED TORNADOES REMAIN A CONCERN AS
WELL. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AROUND 35 MPH.
A SLOW MOVING COLD FRONT WILL BE RESPONSIBLE FOR TRIGGERING THE
THUNDERSTORMS. THIS FRONT WILL CLEAR THE AREA BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER SLOW MOVING COLD FRONT WILL BRING A CHANCE OF
THUNDERSTORMS SUNDAY INTO MONDAY. THERE IS A SLIGHT CHANCE THE
THUNDERSTORMS ON SUNDAY MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-140815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
406 AM EDT FRI JUN 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...POTENTIALLY
SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THUNDERSTORM MOVEMENT WILL BE NORTHEAST AROUND 35 MPH.
A SLOW MOVING COLD FRONT WILL BE RESPONSIBLE FOR TRIGGERING THE
THUNDERSTORMS. THIS FRONT WILL CLEAR THE AREA BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER SLOW MOVING COLD FRONT WILL BRING A CHANCE OF
THUNDERSTORMS SUNDAY INTO MONDAY. THERE IS A SLIGHT CHANCE THE
THUNDERSTORMS ON SUNDAY MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT..
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Thunderstorm Wind, Livingston
- When
- June 13, 5:05 AM EST
- Where
- Livingston County, 1.02 mi W of Pinckney
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -83.950
Tree limbs, 12 inch in diameter, were reported down near East Hamburg Road.
Hail, Livingston
- When
- June 13, 5:20 AM EST
- Where
- Livingston County, 0.51 mi W of Brighton
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.530, -83.780
Thunderstorm Wind, Washtenaw
- When
- June 13, 5:20 AM EST
- Where
- Washtenaw County, 1.23 mi SW of Hudson Mills
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.370, -83.940
A large tree was reported down blocking the road near Dexter Pinckney.
Thunderstorm Wind, Livingston
- When
- June 13, 5:20 AM EST
- Where
- Livingston County, 1.02 mi W of Pinckney
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -83.950
A 12 inch in diameter tree was reported down.
Thunderstorm Wind, Oakland
- When
- June 13, 5:30 AM EST
- Where
- Oakland County, Milford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.580, -83.580
Thirty trees were reported down.
Hail, Oakland
- When
- June 13, 5:33 AM EST
- Where
- Oakland County, 1.23 mi NW of Highland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -83.620
Hail, Oakland
- When
- June 13, 5:55 AM EST
- Where
- Oakland County, 1.01 mi E of Oxford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -83.250
Thunderstorm Wind, Oakland
- When
- June 13, 5:55 AM EST
- Where
- Oakland County, Oxford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -83.270
A trained spotter estimated a 60 mph thunderstorm wind gust.
Hail, Washtenaw
- When
- June 13, 6:14 AM EST
- Where
- Washtenaw County, 0.86 mi NW of Salem
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.410, -83.580
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in North Carolina, June 13, 20082 deaths · 1 event
- Damaging Winds in Ohio, June 13, 20081 death · 1 injured · $115,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 13, 2008$530,000 · 50 kt wind · 11 events
- Flooding in Illinois, June 13 to 25, 2008$750,000 · 2 events
- Flash Flooding and Hail in Arkansas, June 13 to 14, 2008$300,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Kentucky, June 13, 2008$128,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Ohio, June 13, 2008$136,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 13, 2008$131,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Wind in Indiana, June 13 to 14, 20081 injured · $79,000 · 60 kt wind · 10 events
- Tornado in Missouri, June 13, 2008$50,000 · EF1 · 1 event
- Tornado in Florida, June 13, 2008$110,000 · EF0 · 1 event
- Flash Flood in Iowa, June 13, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118912, 118908, 118913, 118916, 118914, 118909, 118910, 118915, 118911.